Alert archive / Michigan / Special Marine Warnings in 2017
Special Marine Warning 21, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this special marine warning at Jul 7, 2017, 1:06 AM EDT. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 7, 2017, 1:06 AM EDT (05:06 UTC)
- Expired
- Jul 7, 2017, 1:45 AM EDT
- In force
- 39 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 34.0 mph
The radar
The Green Bay radar (KGRB), 134 km from the middle of the area, began a volume at 05:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 5.1 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1740 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 1469 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 5.9
The text
As transmitted.
583
WHUS53 KGRR 070506
SMWGRR
LMZ849-868-070545-
/O.NEW.KGRR.MA.W.0021.170707T0506Z-170707T0545Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
106 AM EDT FRI JUL 7 2017
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A
* SPECIAL MARINE WARNING FOR...
NEARSHORE AND OPEN WATERS FROM PENTWATER TO MANISTEE MI...
* UNTIL 145 AM EDT
* AT 105 AM EDT...THE LEADING EDGE OF SEVERE THUNDERSTORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 8 NM NORTHWEST OF MANISTEE
LIGHTHOUSE TO 22 NM SOUTHEAST OF RAWLEY POINT LIGHT...MOVING EAST
AT 40 KNOTS.
HAZARD...WIND GUSTS 34 KNOTS OR GREATER AND LARGE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAZARDOUS CONDITIONS ABOVE DECK IN BRIEFLY HIGHER WINDS
AND SUDDENLY HIGHER WAVES. LARGE HAIL COULD RESULT IN
STRUCTURAL DAMAGE.
* SEVERE THUNDERSTORMS WILL REMAIN OVER MAINLY OPEN WATERS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS. IF CAUGHT ON THE
OPEN WATER STAY BELOW DECK IF POSSIBLE...KEEP AWAY FROM UNGROUNDED
METAL OBJECTS.
&&
LAT...LON 4426 8634 4413 8642 4406 8651 4404 8651
4394 8645 4383 8643 4378 8644 4379 8646
4395 8705 4412 8701 4423 8680 4428 8643
TIME...MOT...LOC 0505Z 286DEG 40KT 4435 8647 4403 8705
HAIL...>.75IN
WIND...>34KTS
$$
JKWhat forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this special marine warning went out at Jul 6, 8:00 PM EDT, 5 hours 6 minutes earlier.
Area forecast discussion, Jul 6, 8:00 PM EDT, 5 hours 6 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 800 PM EDT Thu Jul 6 2017 LATEST UPDATE... Update/Aviation .SYNOPSIS... Issued at 329 PM EDT Thu Jul 6 2017 Showers and thunderstorms will move through after midnight. Some of the stronger storms could bring hail and high winds. Heavy rain and minor flooding are also possible. Another frontal system may bring more showers and thunderstorms to the area later Sunday or Monday. Colder air will move in briefly Friday night into the weekend, with temperatures returning to around normal by next week. && .UPDATE... Issued at 800 PM EDT Thu Jul 6 2017 Dropped POPs for this evening based on current radar trends. Looks like the storms across the western UP at this time are the only real chance for widespread precip for southwest Lower Michigan. They should be arriving over the NW zones around midnight then moving southeast and reaching the SE zones a few hours later. Severe threat will be mitigated by late night arrival of storms and lack of strong speed shear. && .SHORT TERM...(This evening through Saturday night) Issued at 329 PM EDT Thu Jul 6 2017 The main challenge in the short term deals with the potential for severe thunderstorms this evening and tonight. A couple rounds of thunderstorms are possible through the overnight hours. The main time frame of concern is from roughly 5 PM near Ludington to 4 AM for far southern Lower Michigan. Damaging winds over 60 mph are the main threat. Large hail and heavy rain are possible as well. Where storms repeatedly move of the same areas, the potential for flooding exists given a moist airmass. The short term models are not doing well and confidence is not high. Weak lift and an unstable atmosphere will result in pulse storms early this evening. The surface front, which will move in overnight, will help focus the convection and lead to stronger storms. The showers and storms should come to an end Friday morning behind the exiting front. The area will then have a break in the weather through at least Saturday night. Temperatures will mainly be around normal through the short term, except Friday night into Sunday behind the cold front. Temperatures will be a little below normal due to cold air moving down out of Canada. .LONG TERM...(Sunday through Thursday) Issued at 329 PM EDT Thu Jul 6 2017 Models are in better agreement today with the overall pattern in the long term period of the forecast. Lingering upper troughing on Sunday is quickly replaced by rising heights on Monday. 500mb heights steadily rise through the remainder of the long term, so after highs around 80 on Sunday expecting highs in the 80s next week. A stalled frontal boundary looks to be in the Great Lakes region from Sunday into Tuesday. We have chances for showers and thunderstorms through these forecast periods, but it will certainly not be constant rain. Monday into Monday night appear to be the forecast periods with the best chances for rainfall. We have a dry forecast on Wednesday with surface ridging moving through the area. Thursday rain chances return with another cold front via the GFS. Bottom line, periodic chances for showers and storms with warmer temperatures in the 80s. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 800 PM EDT Thu Jul 6 2017 VFR conditions should continue through 06Z then a line of showers and thunderstorms could bring some MVFR and brief IFR as they move southeast overnight...possibly arriving in GRR and MKG around 07Z then south to AZO and JXN a couple hours later. The storms should be gone by 12z...with VFR conditions for Friday. Winds will southwest this evening around 10 knots then go northwest on Friday morning. Strong wind gusts over 40 knots will be possible in thunderstorms after midnight. && .MARINE... Issued at 329 PM EDT Thu Jul 6 2017 Strong to severe storms are expected with and ahead of a cold front this evening and overnight. The main risk to mariners will be wind gusts to over 40 knots. Behind the front, northwest winds of 10 to 15 knots with gusts to 20 will build waves of 2 to 4 feet. no headlines needed at this time. && .HYDROLOGY... Issued at 329 PM EDT Thu Jul 6 2017 River levels are running near normal except in Central Michigan which are still above normal for early July. Scattered thunderstorms will put down rain amounts generally less than a half inch through Friday morning, but locally over an inch may fall if multiple cells move over the same area. Under the more likely of all potential scenarios, river flooding is not expected. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...None. LM...None. && UPDATE...Ostuno SYNOPSIS...63 SHORT TERM...63 LONG TERM...Duke AVIATION...Ostuno HYDROLOGY...CAS MARINE...63
Hazardous weather outlook, Jul 6, 12:45 PM EDT, 12 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK National Weather Service Grand Rapids MI 1245 PM EDT Thu Jul 6 2017 LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074- 070830- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI-Mason-Lake- Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-Montcalm- Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-Ingham- Van Buren-Kalamazoo-Calhoun-Jackson- 1245 PM EDT Thu Jul 6 2017 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...This afternoon and Tonight A couple rounds of thunderstorms are possible from late this afternoon through the overnight hours. The main time frame of concern is from roughly 500 pm up towards Ludington to as late at 400 am towards Interstate 94. Damaging winds over 60 mph are the main threat. Large hail and heavy rain are possible as well. Where storms repeatedly move of the same areas, the potential for flooding exists given a moist airmass. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms are possible on Friday...then again for Sunday Night into Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight. MJS/DUKE
In the hours before
Special weather statement, Jul 7, 12:09 AM EDT, 57 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
1209 AM EDT FRI JUL 7 2017
MIZ037-038-070515-
Lake MI-Mason MI-
1209 AM EDT FRI JUL 7 2017
...SIGNIFICANT WEATHER ADVISORY...
At 1209 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Norwalk to 19 miles east of Kewaunee.
Movement was southeast at 40 mph.
Winds in excess of 40 mph with downed tree limbs will be possible
with these storms.
Locations impacted include...
Ludington... Baldwin... Ludington SP...
Scottville... Fountain... Free Soil...
Freesoil... Custer... Nirvana...
Wolf Lake... Idlewild... Irons...
Walhalla...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4416 8587 4382 8558 4382 8642 4383 8643
4397 8646 4403 8651 4406 8651 4412 8643
4418 8639
TIME...MOT...LOC 0409Z 328DEG 35KT 4432 8610 4440 8711
MWSSpecial weather statement, Jul 7, 12:37 AM EDT, 29 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
1237 AM EDT FRI JUL 7 2017
MIZ037>039-043>045-070530-
Oceana MI-Osceola MI-Lake MI-Mecosta MI-Newaygo MI-Mason MI-
1237 AM EDT FRI JUL 7 2017
...SIGNIFICANT WEATHER ADVISORY...
At 1236 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Harrietta to 6 miles southwest of Irons to
6 miles east of Ludington SP. Movement was southeast at 45 mph.
Winds in excess of 40 mph with downed tree limbs will be possible
with these storms.
Locations impacted include...
Big Rapids... Ludington... Hart...
Evart... White Cloud... Baldwin...
Ludington SP... Shelby... Fremont...
Reed City... Scottville... Hesperia...
Marion... Mecosta... Barryton...
Luther... Fountain... Free Soil...
Mears SP... Freesoil...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4367 8654 4375 8646 4382 8643 4397 8646
4404 8651 4407 8651 4414 8606 4416 8510
4367 8509 4346 8556 4348 8646 4362 8654
TIME...MOT...LOC 0436Z 333DEG 39KT 4431 8565 4408 8602 4406 8637
MWSSpecial weather statement, Jul 7, 12:50 AM EDT, 16 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
1250 AM EDT FRI JUL 7 2017
MIZ059-066-067-070545-
Clinton MI-Ingham MI-Eaton MI-
1250 AM EDT FRI JUL 7 2017
...SIGNIFICANT WEATHER ADVISORY...
At 1250 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Dewitt to near Dimondale. Movement was
east at 30 mph.
Nickel size hail and wind gusts up to 50 mph with downed tree limbs
will be possible with these storms.
Locations impacted include...
Lansing... Waverly... Haslett...
East Lansing... Williamston... Potterville...
Dewitt... Edgemont Park... Webberville...
Dimondale... Okemos... Bath...
Bell Oak... Holt...
LAT...LON 4262 8476 4291 8459 4294 8437 4278 8436
4278 8416 4261 8414
TIME...MOT...LOC 0450Z 264DEG 25KT 4285 8455 4269 8464
JKThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 12:09 AM EDT | Special Weather Statement | GRR | Lake, Mason | 66 min |
| Jul 7, 12:37 AM EDT | Special Weather Statement | GRR | Lake, Mason, Mecosta, Newaygo, Oceana, Osceola | 53 min |
| Jul 7, 12:50 AM EDT | Special Weather Statement | GRR | Ingham | 55 min |
| Jul 7, 1:24 AM EDT | Special Weather Statement | GRR | Clare, Lake, Mason, Mecosta, Newaygo, Oceana and 1 more | 66 min |
| Jul 7, 1:43 AM EDT | Special Marine Warning | GRR | 62 min | |
| Jul 7, 2:17 AM EDT | Special Marine Warning | GRR | 58 min | |
| Jul 7, 2:26 AM EDT | Special Weather Statement | GRR | Allegan, Muskegon, Oceana, Ottawa | 64 min |
| Jul 7, 2:35 AM EDT | Severe Thunderstorm Warning | GRR | Allegan, Muskegon, Newaygo, Ottawa | 40 min |
| Jul 7, 2:58 AM EDT | Severe Thunderstorm Warning | GRR | Allegan, Barry, Ionia, Kent, Ottawa | 47 min |
| Jul 7, 3:24 AM EDT | Severe Thunderstorm Warning | GRR | Ionia, Kent | 36 min |
| Jul 7, 3:42 AM EDT | Severe Thunderstorm Warning | GRR | Allegan, Barry, Calhoun, Eaton, Ionia, Kalamazoo and 1 more | 33 min |
| Jul 7, 3:56 AM EDT | Special Weather Statement | GRR | Kalamazoo | 49 min |
| Jul 7, 4:10 AM EDT | Severe Thunderstorm Warning | GRR | Calhoun, Eaton, Ingham, Jackson | 50 min |
Nearby
Special Marine Warnings in Michigan, 2017Every special marine warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.